For years I have had a continual increase in muscle twitches, first on my face near my left ear. The past five years, I have had onset of periods of finger twitches.
Now, yesterday a.m., I woke up and started having strong very visible twitches of my left inner thigh area. It was at me all day and all night, with no rest.
I have been on a low dosage of benzodiazepines since 1993. Xanax .5mg. at night until 2000 when I was switched to lorazepam, 2 x .5mg. per day.
Every neurologist I see says the same thing: My nerves are firing too fast. All labs always come back "normal". I don't think that anything is normal to be having all these nerve wrecking problems. I stay a nervous wreck from these twitches. Right now, I don't know if I will be able to sleep again or if the upper leg twitches will finally settle like most of my twitches do. It is like having someone poke and jab you all night long, preventing sleep.
I see my Dr's p.a. Tue. and I am going to let him know I can't take these twitching events any longer. I've read up on all this and I found out there is no drug or supplement that can totally rid the problem. Not good news.
I am very sensitive to drug side effects and my stomach very easily upset by most all drugs. That is a real drawback.
I don't know if prolonged use of benzos has done this, flu vaccines over the years or what. I've not taken a flu shot in years due to them causing me tensor tympani spasms and myoclonus BADLY. I never test low on magnesium or any vitamin. There has got to be an answer and help for all of this. It is making my life miserable. By what I read this a.m. on the Benzo UK site, I am becoming more suspicious of my long term usage of the drug.
Thanks for your opinion on what is going on and what I should do. I need help because this is taking the very life out of me.
the twitches can definately be from the prolonged use of the drug, i don't know why the docs wouldn't consider that.
i have, or should i say used to have, myoclonic jerks in my stomach muscles which made it look like i was doing stomach crunches. all my tests came back normal so we have no idea what causes it. it was really bothering me, so the neuro put me on antiepileptics which keep it mostly under control. i still get a couple of jerks a day but it's much better than before.
the best advice that i can give you is to keep your chin up and try stay positive, you don't want to dig a hole for yourself that eventually becomes so deep that you can't get out. i know it can be hard sometimes but you are entitled to have bad days, i would say you can have more than other people because of what you're going through but try keep them to a minimum.
I think I "may" have shaken things up. My muscles/nerves are easily turned on. The night before, I had been stomping my feet (legs) in time to some music. If I even overuse my fingers, they can start twitching! The neuro I saw didn't think that would do that, but I've seen it happen before. I forgot to mention about overuse. I've even had a bad long drawn out twitch from opening a bottle years ago! Strained a finger.
I'm going to ask the p.a. about that loraz, and even show him the printed out pages from the UK site. Things are quiet now, so I am hopeful that this latest storm is about over. Maybe sleep will be here tonight!
That is something about those myoclonic jerks. The body can sure throw us some mysteries sometimes. I'm glad the meds are helping you. I'm so side effect-sensitive to meds, loraz and Tylenol are about all I can handle!
Thanks so much for that great advice, sir. I'm seeing my Dr's p.a. in the morning. I am going to ask for a magnesium check. When my lorazepam kicked in last night, I became wide awake and had twitches all over! Thought I never was going to settle down.
Keep in mind that oftentimes, magnesium deficiency isn't picked up. The typical blood serum test is mainly an Intensive Therapy Unity test, with a very small, tight range, meant to keep you alive, according to Dr. MyHill. Only 1% of the body's magnesium is in the blood, while the rest is in tissues. RBC Magnesium test might be better, but the best are the loading or tolerance test, which can be hard to get.
The best test would be to take Magnesium, at the agreement of your doctor. Try for the RDI, and if it's not working, ask about trying higher.
Many forms of Magnesium are unsafe and/or ineffective. Some of the good formulas include: Taurate, Glycinate, and Citrate (can be laxitative). I've also heard some good things about a brand of Magnesium Chloride.
I question how open a doctor would be to lay people's statements. They may be more apt to look at statements and studies from medical people. Here are some good articles and studies that may be of help:
"Magnesium also helps regulate nerve cell function. It must be present in adequate amounts in the synaptic gap between nerve cells to control the rate of neuron firing. (3) When synaptic magnesium levels are too low, nerves fire too easily from even minor stimuli. For example, noises will sound excessively loud, lights will seem too bright, emotional reactions will be exaggerated, and the brain will be too stimulated to sleep. In extreme magnesium-synaptic deficiency, epilepsy--a sort of whole-brain shotgun-blast excessive neuronal firing--may result."
Source: The Underappreciated Mineral of Life Part I
By James South M.A.
Sound sensitivity and insomnia -- I've read that can be part of magnesium deficiency. Were they in one of the articles I posted? Google.com has loads of information on the symptoms. Fabulous search engine.
I actually recall reading that someone found Magnesium Oxide helpful. But for the most part, it doesn't do much. Some of the good forms include: Taurate, Glycinate, and Citrate (can be laxitative). I've also heard some good things about a brand of Magnesium Chloride.
There are good vitamin websites that can ship pretty quickly. Unless you have a vitamin store in your state.
Something else you might try is Epsom Salt bath soak. This is Magnesium Sulfate and it will absorb into your body through your skin. It might help some, though I don't know how much as compared to oral supplements.
Your condition will probably call for more potassium than twice a week, such as daily oranges or OJ, daily potato, daily bananas.
I'll try to keep an eye on this thread, but I'm not sure how often I'll have computer access. So it might be a little while. :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.